tamoxifen make me sad

hi everyone, I started to take tamoxifen 2 years ago, as part of my breast cancer treatment. Although I don’t miss menstruating, I’ve been having a really hard time on this medicine. Not only have I gained 40 pounds, I’m sad all the time. I Cry throughout the day and sometimes feel hopeless. According to my doctor’s I have another three years to go before I can stop the medicine. I’ve become very moody also. Just trying to get through each day. If anybody knows of anything that can help please let me know. Whether it be a medicine I can take or something herbal.

Hiyer Katlynne,

 

I do feel very sorry for you, thats a really horrible two years you’ve had. I can understand it very well, as I also had a lot of emotional impact from the short time I was on tamoxifen. There is no doubt that, same as the menopause, tamoxifen can cause mood changes. I know a number of people who have been prescribed the anti-depressant venlafaxine, which can be taken with tamoxifen. This might be worth discussing? Another thing I was recommended was a very high dose of evening primrose, the dosage you would need to find out from your gp…and to be honest mine went back to the oncologist for advice on the amount they suggested. I didn’t get as far as taking it, so can’t say if it had an effect for me.

 

I presume you mentioned to your doctor about the ‘hopeless’ feeling you are experiencing? It doesn’t sound, from the few brief words you’ve said here, that you had any sympathy and suggestions from the gp !

 

I’m sure others will be along shortly…

 

 

Kat have you spoken to Oncologist re alternatives to Tamoxifen ,if your symptoms are so bad would it be worth considering ovary removal and then try taking an AI meds (Letrozole /anastrozole/arimidex ) These meds all have side effects but some are more bearable than others ?Jill.

Kat,they would still want you to consider the meds they give to post menopausal ladies even without ovaries ,but it would give you more choices (think there are 3 different types of med ) and they may not affect your mood in the same way as they work in a different way to the Tamoxifen .Definitely worth having a good discussion with the Oncologist about the options .Good luck !

Hi Katlynn and Heidi, you need to discuss all your options with your medical team. There are alternatives. I was put on sertraline for depression and one of the side effects was reduction in flushes. I found tamoxifen unbearable after less than a year. Went on to anastrazole (ai) and monthly injection (forgotten the name of that) but that combination gave me drenching sweats about 10 times a day/night - like I’d run a marathon, had to change clothes and dry my hair!

I discussed ovary removal as a friend had that but gynaecologist was not keen, and side effects can be the same.

In the end my oncologist agreed that I come off all drugs. He had wanted me on tamoxifen for 10 years as I was grade 3, 2 tumours 8cm and 2cm and 26 lymph nodes affected. But for me it’s quality of life, my kids need a happy mummy not one living in a dark angry fog. Onc said I have to get in touch if I notice any changes and I’ll see him or surgeon 2-3 times a year.

Good luck, you need to find what works for you xx

I was hesitant to write this, until riverside wrote her reply. I was taken off tamoxifen after only 6 weeks, as my mental health changes were so severe that there was simply no quality of life left. I became a risk to myself, but it was no surprise as I had also had a post natal pyschosis some years prior, from sudden hormonal changes. I don’t like to give the impression ever to people to stop tamoxifen, as I wish I was able to take it, just with some side effects would be fine. It us about weighing up potential gain from tamoxifen, with the quality of life losses. Thry are tough decisions and conversations, but sometimes necessary.

Hi Katlynne. Sweetie I feel your pain! I have been on Tamoxifen since April 2016. I have put on loads of weight and agent sad all the time. I have taking sertraline (an anti anxiety drug) since Nov and feel a little better. The sweats drive me mad and play havoc with my skin too. I guess I would recommend the sertraline. I have at least managed to volunteer and now have 2 days paid work in a charity shop. Good luck. X

Very interesting riversidedawn. Thank you x